Iowa, 2020

Flood in Iowa, May 29 to 30, 2020

May 29 to 30, 2020 · NWS DMX · 1 event in 1 county or zone

Mid to late May rainfall across portions of northeast Iowa kept soil moisture high and river levels generally elevated. Heavier rainfalls around the Waterloo area and to the north, including portions of the Cedar River basin, overnight on the 27th into the morning of the 28th allowed the Cedar River to reach flood stage for just over 24 hours from 0045 UTC on the 30th to 0315 UTC on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Mid to late May rainfall across portions of northeast Iowa kept soil moisture high and river levels generally elevated. Heavier rainfalls around the Waterloo area and to the north, including portions of the Cedar River basin, overnight on the 27th into the morning of the 28th allowed the Cedar River to reach flood stage for just over 24 hours from 0045 UTC on the 30th to 0315 UTC on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:15 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 29, 5:15 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Fri May 29 2020

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 300 PM CDT Fri May 29 2020

High pressure will move into Iowa tonight keeping clear skies and
cool temperatures in place. The high will shift east on Saturday
and a weak disturbance aloft will graze southwest Iowa. This will
bring a chance for light showers mainly to the southwest but
there will be little impact with QPF amounts of a tenth of an inch
or less. Still for those with outdoor plans, you should be
prepared for a brief shower.

Sunday the surface high slips further east with upper level riding
pushing in from the west. Another shortwave will top the ridge and
drop across Iowa Sunday night through Monday morning. There will
be some instability in place so shower and a few thunderstorms are
possible during this time. The severe threat is low during this
time and again QPF amounts will be light so impacts to rivers
will be minimal.

As the upper ridge strengthens and build into the state Tuesday
the heat and humidity will increase substantially. 40 degree
dewpoints will be 60+ degree dewpoints and temperatures will be
will into the 80s with lower 90s even possible. A decent shortwave
is still on tap to flatten the ridge Tuesday night and Wednesday.
During this time a surface low will develop over the Central
Plains and a frontal boundary will stretch across the region
though models vary as to the location of the front with the Euro
pushing a cold front across Iowa and the GFS now lifts a warm
front north into MN with a cold front back into the Plains.
Northern Iowa to perhaps southern MN and back west appear to be
the most likely areas to see precip during this time.

If the GFS is correct, then the aforementioned cold front will
drag across the state on Wednesday, prolonging the precip chances.
If the Euro is correct, Wednesday will be dry.

Thursday into Thursday night, both models build high pressure back
into the region for a dry and warmer period. Friday and Friday
night are unclear as the Euro builds the ridge back across the
region and has a disturbance riding the ridge into MN with the GFS
has a big system out west pushing the upper ridge east and
allowing several shortwave to ride up the backside of the ridge
impacting western/northern Iowa. It's unclear how this will play
out on day 7 so I went with a model blend of PoPs which frankly
look a little on the high side for now but there will likely be
several iterations of the models so it's best not to flip flop
that far out.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 613 PM CDT Fri May 29 2020

High confidence in VFR TAFs throughout forecast period. There may
be showers nearing KDSM and KFOD Saturday afternoon, but at this
time, it appears they will remain west of these airports. Thunder
chances are very low to nil.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Kotenberg
Hazardous weather outlook, May 29, 1:49 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 PM CDT Fri May 29 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
249 PM CDT Fri May 29 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few non-severe thunderstorms are possible Sunday night and early
Monday morning. Periodic thunderstorm chances are in the forecast
Tuesday night through Friday. The severe weather and heavy rain
threats will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters are not expected to be needed through at least early next
week.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Black Hawk

When
May 29, 6:45 PM CST to May 30, 9:15 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 89.44 feet on May 30th at 1215 UTC or 615am CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896802.